Colorado, 2003

Tornadoes and Hail in Colorado, June 6, 2003

June 6, 2003 · NWS BOU · 13 events in 8 counties and zones

7 hail, 4 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 1:20 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 6, 1:20 PM MST, 2 hours 54 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI JUN 6 2003

SHORT TERM DISCUSSION: STRONG UPPER TROF WILL MOVE ACROSS THE
NORTHERN PLAINS TONIGHT.  STRONG COLD FRONT ASSOCIATED WITH THIS
SYSTEM RACING SOUTHWARD THROUGH WYOMING AND QUICKLY APPROACHING
CHEYENNE.  LOTS OF CONVECTION ALONG AND AHEAD OF THIS FEATURE WITH
MARGINALLY UNSTABLE AIRMASS.  WITH INSTABILITY...UPSLOPE BEHIND
FRONT...AND MODERATE UPWARD FORCING ASSOCIATED WITH VERY STRONG JET
CARVING DOWN THE BACK SIDE OF TROF...WE SHOULD SEE A SEVERAL HOUR
PERIOD OF LIGHT TO MODERATE PRECIPITATION OVER THE AREA.  CANT RULE
OUT A FEW SEVERE STORMS THIS EVENING AS WE ARE STILL GETTING SOME
SURFACE HEATING AND 500 MB WINDS NEAR 40 KTS.  HIGH WINDS AND HAIL
AROUND 1 INCH BIGGEST THREATS.

AS FAR AS THE SNOW GOES...CURRENT FORECAST LOOKS ON TRACK WITH SOME
SNOW MIXING IN DOWN TO THE 5000-5500 FT LEVEL.  BEST COLD AIR DOES
NOT REACH THE AREA TIL 15Z SO NO ACCUMULATION EXPECTED IN THE DENVER
TO FORT COLLINS CORRIDOR AS WE WILL BE FIGHTING DAYTIME HEATING
DURING TIME OF BEST COLD ADVECTION.  HOWEVER...ABOVE 6000 FEET WE
SHOULD SEE SOME ACCUMULATION ESPECIALLY IN THE FOOTHILLS.  HEAVIEST
PRECIP EXPECTED IN THE FORM OF RAIN THIS EVENING SO ACCUMULATIONS OF
1 TO 4 INCHES APPEARS REASONABLE.  MESOETA IS HINTING AT A SECONDARY
SURGE TOMORROW AFTERNOON BUT BELIEVE SCATTERED POPS SHOULD SUFFICE
FOR NOW AS AIRMASS IS DRYING SLIGHTLY AND STABILIZING WITH
SUBSIDENCE MOVING ACROSS AFT 18Z SATURDAY.

BARJENBRUCH

LONG TERM DISCUSSION:  ON SATURDAY NIGHT...GRIDS ARE SHOWING
NORTHWESTERLY FLOW ALOFT AS THE UPPER CLOSED LOW PUSHES EAST.  THIS
JET LEVEL FLOW CONTINUES THROUGH SUNDAY.  BY SUNDAY NIGHT AND MONDAY
THE FLOW BECOMES MORE WEST NORTHWESTERLY.  THE SYNOPTIC SCALE FORCING
IS PROGGED TO BE WEAK DOWNWARD TO NEUTRAL SATURDAY NIGHT THROUGH
MONDAY.  CROSS SECTIONS ARE SHOWING LITTLE MOISTURE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.  BY MONDAY AFTERNOON...GRIDS SHOW MID AND
UPPER LEVEL MOISTURE MOVING INTO THE FORECAST AREA.  FORECAST
SOUNDING AND GRIDS SHOW LITTLE OR NO CAPE SUNDAY AFTERNOON OR MONDAY
AFTERNOON WITH LITTLE LOW LEVEL MOISTURE TO WORK WITH.  TEMPERATURE
AND THICKNESS GRIDS SHOW SLIGHT WARMING SATURDAY NIGHT/SUNDAY MORNING
FROM TONIGHT READINGS.  WITH THE CLEARING EXPECTED IT SHOULD BE A
BIT COLDER SUNDAY MORNING THAN SATURDAY MORNING.  WELL SEE.  ON
SUNDAY...GRIDS SHOW A 7 TO 10 C WARM-UP FROM SATURDAYS HIGHS...THEN
ANOTHER 3 TO 6 C WARM-UP ON MONDAY.  IN THE EXTENDED FORECAST...
MOISTURE INCREASES A BIT SO WILL KEEP THE MINIMAL POPS GOING THROUGH
FRIDAY.           RJK

.DEN...NONE.
Hazardous weather outlook, Jun 6, 10:00 AM MST, 6 hours 14 minutes before
COZ030>051-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUN 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON.  EVEN THOUGH
INSTABILITY WILL BE LIMITED DUE TO RATHER COOL SURFACE
TEMPERATURES...A FEW STORMS MAY BECOME SEVERE AS WIND SHEAR
INCREASES.  THE BIGGEST THREAT OF SEVERE WEATHER WILL BE HIGH WINDS
AND HAIL AROUND ONE INCH IN DIAMETER AS THE STORMS SPREAD
SOUTHEASTWARD ACROSS THE AREA.  ONE OR TWO SMALL AND BRIEF TORNADOES
CANT BE RULED OUT.

RAIN SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD TONIGHT. SOME SNOW
IS EXPECTED TO MIX IN WITH THE RAIN ABOVE 5500 FEET BY DAYBREAK.  IN
THE FOOTHILLS AND MOUNTAINS...THE RAIN SHOULD CHANGE OVER TO SNOW BY
MIDNIGHT...WITH 1 TO 4 INCHES ACCUMULATION FORECAST BY SATURDAY
MORNING.

A STRONG WEATHER DISTURBANCE AND COLD FRONT MOVING SOUTHWARD FROM
WYOMING WILL PRODUCE THE SHOWERS...THUNDERSTORMS...AND HIGHER
ELEVATION SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW SHOWERS WILL LINGER SATURDAY MORNING AS THIS
UNSEASONABLY COLD STORM SYSTEM MAKES IT WAY ACROSS NORTHEAST
COLORADO AND THE NEBRASKA PANHANDLE. SOME ADDITIONAL SNOW
ACCUMULATION IS EXPECTED BY NOON SATURDAY IN THE FRONT RANGE AND
ON THE PALMER DIVIDE AT ELEVATIONS GENERALLY ABOVE 6000 FEET.
WESTERN PORTIONS OF THE DENVER METRO AREA INCLUDING BOULDER MAY ALSO
SEE A MIXTURE OF RAIN AND SNOW EARLY IN THE DAY. ADDITIONAL
ACCUMULATIONS IN THESE AREAS SHOULD BE TWO INCHES OR LESS.

SKIES SHOULD BEGIN TO CLEAR LATE IN THE DAY SATURDAY AS THE STORM
SYSTEM MOVES EAST OF THE STATE...ALTHOUGH THE GUSTY NORTH WINDS WILL
CONTINUE AS TEMPERATURES REMAIN UNSEASONABLY COLD FOR THE DATE.
DRIER AND WARMER CONDITIONS RETURN TO THE FORECAST AREA ON SUNDAY.
THIS WARMING TREND WILL CONTINUE NEXT WEEK WITH TEMPERATURES
RETURNING TO NORMAL ON MONDAY AND ABOVE NORMAL ON TUESDAY AND
WEDNESDAY. DRY CONDITIONS CAN BE EXPECTED AS WELL SUNDAY THROUGH
TUESDAY...WITH ONLY A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON
WEDNESDAY AND THURSDAY WITH THE PASSAGE OF WEAK WEATHER DISTURBANCES
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 1 PM.

RJK/BARJENBRUCH

The radar

The Denver radar (KFTG), 117 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
June 6, 4:14 PM MST
Where
Morgan County, Weldona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.583, -103.200

Hail, Weld

When
June 6, 4:43 PM MST
Where
Weld County, 4 mi SE of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -103.900

Thunderstorm Wind, Grand

When
June 6, 5:00 PM MST
Where
Grand County, Kremmling
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.617, -104.000

Strong thunderstorm winds damaged the roof of West Grand Elementary School. The wind lifted large sections of rolled roofing and styrofoam insulation and blew it off the roof.

Tornado, Adams

When
June 6, 5:11 PM MST
Where
Adams County, Strasburg
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
39.300, -103.500

A small tornado touched down but did no damage.

Thunderstorm Wind, Washington

When
June 6, 5:25 PM MST
Where
Washington County, 5 mi S of Lindon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -103.733

Strong thunderstorm winds damaged some trees.

Hail, Washington

When
June 6, 5:28 PM MST
Where
Washington County, 5 mi SE of Lindon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -103.467

Hail, Washington

When
June 6, 5:41 PM MST
Where
Washington County, 11 mi S of Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -106.383

Hail, Arapahoe

When
June 6, 5:43 PM MST
Where
Arapahoe County, 3 mi E of Deer Trail
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -103.967

Hail, Washington

When
June 6, 5:50 PM MST
Where
Washington County, 15 mi SE of Lindon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -104.583

Tornado, Elbert

When
June 6, 6:13 PM MST
Where
Elbert County, Cedar Pt
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
39.717, -104.300

A small tornado touched down but did no damage.

Tornado, Lincoln

When
June 6, 6:36 PM MST
Where
Lincoln County, 1 mi N of Genoa
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
39.667, -103.400

A small tornado touched down but did no damage.

Hail, Lincoln

When
June 6, 6:45 PM MST
Where
Lincoln County, 5 mi SSW of Limon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -103.333

Tornado, Lincoln

When
June 6, 6:55 PM MST
Where
Lincoln County, 2 mi SE of Genoa
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -103.583

A small tornado touched down but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367560, 5367561, 5367572, 5367562, 5367563, 5367564, 5367565, 5367566, 5367567, 5367568, 5367569, 5367570, 5367571.